Arizona, 2022Flash Flooding in Arizona, July 24 to 25, 2022
July 24 to 25, 2022 · NWS FGZ · 5 events in 2 counties and zones
A mid-level area of high shifted east and decreased in amplitude which opened the door for increased moisture, a classical medium to high end monsoonal pattern.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level area of high shifted east and decreased in amplitude which opened the door for increased moisture, a classical medium to high end monsoonal pattern.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 24, 9:40 AM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 24, 9:40 AM MST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
940 AM MST Sun Jul 24 2022
.SYNOPSIS...Monsoon moisture will continue to increase over the
next several days, bringing higher chances for thunderstorms and an
increased potential for flash flooding.
&&
.DISCUSSION...A pattern featuring deep and layered southerly flow
over Arizona, along with high PW values, will continue for the next
few days, if not all week. There is strong potential for scattered
to widespread, high-precipitation convection each day. There will be
some issues with debris cloud cover and remnant MCS/MCC, which could
hamper convection in places each day. It will be difficult to nail
down which days are up or down, until these features show themselves.
That being said, much of our CWA is starting today most sunny, with
the exception of Yavapai County, which is currently being affected
by a decaying MCS. Surface dewpoints are high, aided by outflows
from the Phoenix area MCS and a continued Gulf of California surge.
It should be an active day, with activity likely persisting into the
late evening over western Coconino and Yavapai counties, There is
potential for another MCS tonight and it could be partially in our
CWA, will have to wait and see.
Models indicate another active day on Monday, targeting the western
and southwestern CWA pretty hard, once again. This will depend on
debris cloud contamination, but we have very high PoPs for now. The
remainder of the week is more of the same, streamlines do begin to
shift toward the end of the week, as high pressure develops over the
northwestern Great Basin.
No updates this morning.
&&
.AVIATION...For the 18Z TAF package...Numerous SHRA/TSRA with MVFR
to IFR conditions over the next 24 hours. VFR conditions outside of
storms, with light winds. Gusty and erratic winds are likely in and
near storms. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Numerous showers and thunderstorm, with moderate to
heavy rain possible through Monday, even at night. Light winds away
from storms, with much cooler temperatures.
Tuesday through Thursday...Expect numerous showers and thunderstorms
each day across northern Arizona. Cooler temperatures continue.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 1 PM MST this afternoon through late Tuesday night
FOR AZZ008-017-018-037.
&&
PUBLIC...Peterson
AVIATION...BAJ
FIRE WEATHER...MAS/BAJ
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 24, 1:45 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
145 PM MST Sun Jul 24 2022
AZZ013-242100-
Little Colorado River Valley in Navajo County-
145 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of Navajo County
through 200 PM MST...
At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Woodruff moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodruff.
This includes the following highways...
State Route 277 between mile markers 327 and 331.
State Route 377 between mile markers 16 and 30.
State Route 77 between mile markers 364 and 383.
Highway 180 between mile markers 315 and 320.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3462 10990 3448 11024 3476 11041 3489 10995
TIME...MOT...LOC 2044Z 163DEG 20KT 3469 11012
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ETFlash Flood, Navajo
- When
- July 24, 2:39 PM MST to 3:39 PM MST
- Where
- Navajo County, 6.15 mi SW of Woodruff to 8.06 mi S of Woodruff
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.720, -110.110
Heavy rain caused flooding over State Route 77 and Feedmill Road.
Flash Flood, Navajo
- When
- July 24, 3:00 PM MST to 7:00 PM MST
- Where
- Navajo County, 6.85 mi SSE of Woodruff to 1.6 mi SSW of Arntz
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 34.683, -110.005
The Little Colorado River rose over 8 feet from 300 to 500 PM MST (Woodruff guage WDRA3).
Flash Flood, Coconino
- When
- July 24, 5:37 PM MST to 7:30 PM MST
- Where
- Coconino County, 0.41 mi ESE of Cameron to 0.36 mi SSW of Cameron
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.877, -111.414
Heavy rain fill a wash with water four feet deep in Cameron.
Flash Flood, Coconino
- When
- July 24, 7:20 PM MST to 9:00 PM MST
- Where
- Coconino County, 1.75 mi ENE of (Pga)page Arpt to 1.2 mi SE of (Pga)page Arpt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.936, -111.419
Heavy rain caused flash flooding in Antelope Canyon which closed the popular slot canyon for at least a day.
Flash Flood, Coconino
- When
- July 25, 12:10 AM MST to 2:30 AM MST
- Where
- Coconino County, 4.46 mi SW of Sunset Crater to 5.26 mi SSW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 35.300, -111.550
Heavy rain caused water to flow bank to bank, two feet deep, moving very quickly.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Pennsylvania, July 24 to 25, 20221 death · $354,000 · 50 kt wind · 31 events
- Excessive Heat in Oklahoma, July 24 to 28, 202220 injured · 24 events
- Damaging Winds in New York, July 24, 2022$139,000 · 50 kt wind · 46 events
- Damaging Winds in Pennsylvania, July 24 to 25, 2022$145,000 · 61 kt wind · 23 events
- Damaging Winds in Pennsylvania, July 24, 20221 injured · $53,000 · 50 kt wind · 24 events
- Flash Flood and Hail in Indiana, July 24, 2022$132,000 · 60 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 24 to 27, 2022$57,000 · 23 events
- Damaging Winds in New York, July 24 to 25, 2022$49,000 · 51 kt wind · 22 events
- Flash Flooding and Dust Storm in Arizona, July 24, 2022$58,000 · 52 kt wind · 10 events
- Flash Flooding in Colorado, July 24, 2022$50,000 · 2 events
- Damaging Winds in New York, July 24 to 25, 2022$39,000 · 50 kt wind · 7 events
- Damaging Winds in New York, July 24, 202250 kt wind · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047743, 1047744, 1047745, 1047746, 1047747.